Migraine Term of the Day - Dyskinesia
Dyskinesia is a term sometimes used when talking about migraine and migraine medications and is an important word for migraineurs to understand.
When we're looking at migraine and headache information, whether it's from our doctor, a book, or an online article, we sometimes come across medical terms that can be confusing. Sometimes, it's easy enough to substitute another word or a short phrase for the medical term. At other times, substituting just doesn't convey quite the same meaning or takes more than a few words.
Some of you have expressed an interest in learning more of the medical terminology that comes up when discussing migraine disease and other headache disorders. So, I'll be posting a "term of the day," probably a couple of times a week. If there are terms you'd like to have defined, please leave a comment to let me know what it is.
Today's Term: Dyskinesiefinition:
Dyskinesia: difficulty or distortion of voluntary movements, as in tic, chorea, spasm, or myoclonus.
Used in a Sentence:** Dyskinesia** is a possible, but not common, migraine symptom that can cause issues with voluntary movements.
Tardive dyskinesia involves involuntary movements. Most commonly, the movements affect the lower face. Tardive means delayed; dyskinesia means abnormal movement. Symptoms of tardive dyskinesia include:
- facial grimacing,
- finger movement,
- jaw swinging,
- repetitive chewing movements, and
- thrusting of the tongue.
Tardive dyskinesia is generally a medication side effect.
The medications that most commonly cause tardive dyskinesia are older antipsychotic drugs, including:
- haloperidol, and
Other medications that can cause tardive dyskinesia include:
- metoclopramide, and
Medical Encyclopedia Entry. "Tardive dyskinesia." MedlinePlus. Last updated May 20, 2014.